Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 20, 2018, 1:32 AM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2018, 1:32 AM EDT (05:32 UTC)
- Expired
- Mar 20, 2018, 2:30 AM EDT
- In force
- 58 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA
The radar
The Robins AFB radar (KJGX), 118 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 1:47 AM EDT | TSTM WND DMG | 4 Sw Thomson, GA | HIGHWAY DEPARTMENT REPORTED A TREE DOWN NEAR THE INTERSECTION OF WARRENTON HIGHWAY AND PYLANT CROSSING ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
676
WUUS52 KCAE 200532
SVRCAE
GAC073-189-245-200630-
/O.NEW.KCAE.SV.W.0006.180320T0532Z-180320T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
132 AM EDT TUE MAR 20 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southwestern Columbia County in east central Georgia...
McDuffie County in east central Georgia...
Southwestern Richmond County in east central Georgia...
* Until 230 AM EDT
* At 131 AM EDT, a severe thunderstorm was just west of
Columbia County moving east near 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grovetown, Thomson, Harlem, Boneville and Dearing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3355 8218 3328 8222 3327 8228 3331 8234
3331 8239 3334 8244 3334 8250 3336 8253
3336 8255 3341 8255 3346 8259 3352 8261
TIME...MOT...LOC 0531Z 275DEG 37KT 3338 8276
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
460
WWUS52 KCAE 200605
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
205 AM EDT TUE MAR 20 2018
GAC073-189-245-200630-
/O.CON.KCAE.SV.W.0006.000000T0000Z-180320T0630Z/
Columbia GA-McDuffie GA-Richmond GA-
205 AM EDT TUE MAR 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM EDT
FOR SOUTHWESTERN COLUMBIA...SOUTHEASTERN MCDUFFIE AND SOUTHWESTERN
RICHMOND COUNTIES...
At 204 AM EDT, a likely severe thunderstorm was in the Dearing
area of southern McDuffie County, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grovetown, Harlem and Dearing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3355 8218 3328 8222 3327 8228 3331 8234
3331 8239 3334 8244 3334 8245 3339 8246
3353 8245
TIME...MOT...LOC 0604Z 275DEG 37KT 3335 8235
HAIL...<.75IN
WIND...60MPH
$$774
WWUS52 KCAE 200621
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
221 AM EDT TUE MAR 20 2018
GAC189-200629-
/O.CAN.KCAE.SV.W.0006.000000T0000Z-180320T0630Z/
McDuffie GA-
221 AM EDT TUE MAR 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDUFFIE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the county.
A severe thunderstorm watch remains in effect until 900 AM EDT for
east central Georgia.
LAT...LON 3355 8218 3328 8222 3327 8228 3329 8231
3338 8228 3349 8225 3354 8219
TIME...MOT...LOC 0619Z 275DEG 37KT 3334 8216
$$
GAC073-245-200630-
/O.CON.KCAE.SV.W.0006.000000T0000Z-180320T0630Z/
Columbia GA-Richmond GA-
221 AM EDT TUE MAR 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM EDT
FOR SOUTH CENTRAL COLUMBIA AND SOUTHWESTERN RICHMOND COUNTIES...
At 219 AM EDT, a likely severe thunderstorm was located near
Harlem and Fort Gordon, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grovetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3355 8218 3328 8222 3327 8228 3329 8231
3338 8228 3349 8225 3354 8219
TIME...MOT...LOC 0619Z 275DEG 37KT 3334 8216
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:56 PM EDT, 5 hours 36 minutes earlier.
Area forecast discussion, Mar 19, 7:56 PM EDT, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Columbia SC 756 PM EDT Mon Mar 19 2018 .SYNOPSIS... A warm front will lift northward and into the area tonight ahead of approaching low pressure. The low will be in the region Tuesday and northeast of the area Wednesday. && .NEAR TERM /UNTIL 7 AM TUESDAY MORNING/... A warm front is slowly lifting northward across southern Georgia, while a cold front moves eastward through Mississippi. Isolated to scattered showers/storms expected to develop along the lifting warm front later tonight, and move towards portions of the CSRA. Then after Midnight, a potential squall line in advance of the cold front may then move across the cwa. MUCAPE values will be higher overnight due to the cooler mid-levels. However a stable near-surface layer will help to limit the severe potential. Expect the line of thunderstorms along the warm front to break up as it moves into the southern cwa and into the upper ridge early tonight. Hrrr does show the squall line ahead of the cold front moving through the area after Midnight. Although the threat of severe weather becomes increasingly isolated through the night we cannot rule out small hail, damaging wind gusts, and even an isolated tornado with some of the stronger cells. Overnight lows remaining mild with cloud cover expected. Readings from the middle 50s north, to the lower 60s south. && .SHORT TERM /7 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... A shortwave trough will move across the Southeastern US and through the forecast area Tuesday afternoon and evening. Models show an area of low pressure and an associated cold front in the area shifting east. There is still some uncertainty regarding the timing of the system and how far west into the forecast area the moisture will be. The GFS pushes the deeper moisture east of the area by 21Z while the NAM is slower pushing the moisture east. A few strong to severe thunderstorms will be possible particularly south and east of the I-20 corridor mainly during the late morning and through the afternoon hours. The far eastern portion of the area is in the Storm Prediction Center's slight risk for severe weather. The primary threats appear to be strong to damaging winds, isolated tornadoes and hail. Model LI values are around -5 to -7 with 0 to 6 km shear values around 55 knots. Latest model guidance is trending warmer further north with temperatures on Tuesday. This will ultimately depend on the position of the warm front, but believe northern counties will reside in the warm sector. Models show the area becoming more stable Tuesday night. With the upper low north of the area and wrap around moisture Tuesday night, have continued likely pops north Tuesday night and slight chance south. Winds will stay up Tuesday night with temperatures forecast in the lower 40s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... The shower chance Wednesday will be greatest in the north section closer to deeper moisture and colder air aloft. Reduced pops some on Wednesday especially further south given that the models are pushing the upper low northeast of the area more quickly and moving the moisture out of the area. Wednesday appears quite breezy with a tight pressure gradient in the area. Dry ridging is forecast to dominate Thursday and Friday. The GFS and ECMWF MOS have temperatures during the early morning hours Thursday and Friday in the middle and upper 30s. It may be cold enough for frost. The models show much of the moisture associated with a warm front north of the forecast area Saturday and little moisture along a cold front Sunday. The GFS and ECMWF MOS have pops 20 to 30 percent. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Broad upper trough over the central CONUS with weak upper ridging off the SE coast. Closed upper low moving east towards the Ohio valley. Surface low over W TN with warm front to our west and south. Upper impulses interacting with the front providing convection over S GA/N FL. This activity is expected to shift east and remain just south of our forecast area (FA) this evening. Warm front to shift north into our FA tonight ahead of a cold front and prefrontal band of convection, currently stretching across central TN into N AL, approaching from the NW. Will expect lowering CIG heights later tonight in response to the approaching warm fron and will include LLWS with indications of a fairly strong low level jet developing. Main concern will involve potential for convective activity, possibly severe, to affect the FA late tonight. Main upper energy to remain just to our north, with some guidance indicating the convective activity weakening as it moves into our FA. However, latest HRRR maintains potent band of convection moving across the FA 06Z-10Z tonight. Combination of shear and mainly elevated instability will provide a severe threat with strong straight line winds appearing to be the main threat. Due to uncertainity, will indicate a predominant period of SHRA with VCTS late tonight, and tweak later based on radar trends and latest guidance. Improving CIGs expected Tuesday morning. Main upper trough will come through late Tuesday with main cold front pushing through the northern FA during the morning, and through the central and eastern FA Tuesday afternoon. Some convective activity will be possible mainly S/E FA and towards the coast Tuesday afternoon, and could be severe, and would be more likely to affect OGB than the other TAF sites. Breezy conditions expected to develop Tuesday. EXTENDED AVIATION OUTLOOK...Some CIG restrictions possible late Tuesday night and Wednesday morning. Otherwise, VFR and continued breezy through Thursday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 19, 3:17 AM EDT, 22 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 317 AM EDT Mon Mar 19 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200930- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 317 AM EDT Mon Mar 19 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Severe thunderstorms could possibly occur in the Central Savannah River Area this afternoon. Severe thunderstorms could possibly occur in the Central Savannah River Area and central South Carolina tonight. Damaging wind gusts and isolated tornadoes would be the primary threat with any severe weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms could possibly occur Tuesday with the greatest threat in the eastern Midlands and Central Savannah River Area. Damaging wind gusts and isolated tornadoes would be the primary threat with any severe weather. Near freezing temperatures may occur Wednesday night and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required tonight.
In the hours before
Special weather statement, Mar 20, 1:05 AM EDT, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
105 AM EDT TUE MAR 20 2018
GAZ040-063>065-077-SCZ018-025-030-200600-
Burke GA-Richmond GA-Lincoln GA-McDuffie GA-Columbia GA-Aiken SC-
McCormick SC-Edgefield SC-
105 AM EDT TUE MAR 20 2018
...Strong Thunderstorms Approaching the Central Savannah River
Area...
Radar indicated storm thunderstorms will begin to move into the
Central Savannah River Area beginning around 200 am. These storms
may contain wind gusts of 40 to 50 mph along with frequent lightning
and brief heavy downpours. Small hail may also occur. It is possible
more severe conditions could occur including damaging wind.
Listen for later statements or possible severe thunderstorm warnings.
A small interior room on the lowest floor usually offers the best
protection from severe thunderstorms.
LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
3331 8234 3336 8255 3341 8255 3360 8265
3365 8258 3365 8249 3373 8254 3377 8205
3321 8174 3317 8177 3311 8169 3299 8163
3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 0458Z 267DEG 42KT 3353 8309The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 1:05 AM EDT | Special Weather Statement | CAE | Burke, Columbia, McDuffie, Richmond | 55 min |
| Mar 20, 1:56 AM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, Richmond | 52 min |
| Mar 20, 2:26 AM EDT | Severe Thunderstorm Warning | CAE | Burke | 79 min |
| Mar 20, 2:30 AM EDT | Severe Thunderstorm Warning | CAE | Burke, Richmond | 60 min |
| Mar 20, 3:08 AM EDT | Severe Thunderstorm Warning | CAE | Burke | 29 min |
| Mar 20, 12:15 PM EDT | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 32 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.